MAUDE Adverse Event Report: ENCORE MEDICAL L.P. FOUNDATION POSTERIOR STABILIZED (PS) KNEE; INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE4 15MM CM

ENCORE MEDICAL L.P. FOUNDATION POSTERIOR STABILIZED (PS) KNEE; INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE4 15MM CM
Model Number 360-15-504
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/27/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - due to the original poly breaking loose from the screw.The poly popped off the baseplate, but the screw is stil intact within the tibial baseplate.
 
Additional Manufacturer Narrative
The reason for this revision surgery was the original poly broke loose from the screw.The in-vivo length of patient service for the implant was 38 days.There is no information in this complaint about any patient injuries, activities, or accidents that may have contributed to the need for this revision surgery.The healthcare professional indicated there was a significant adverse event to the patient.There was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.Visual inspection of the explanted part reveals a damaged uhmwpe tibial insert with the retention screw in place within the body of the insert.The complaint report indicates the screw stayed in the baseplate until the revision surgery.No explanation is given for how the screw came to be in the returned insert but it may be assumed that it was reassembled prior to return.The explanted screw is firmly retained within the insert and the area around the screw hole in the distal surface exhibits some damage, indicating the possibility that the screw was pulled through the hole due to the dissociation.The distal face of the insert shows extensive damage including deep grooves that indicate contact with the anterior edge geometry of the baseplate.In addition, multiple circular grooves demonstrate contact with the screw while it was retained in the baseplate.The cruciate notch exhibits considerable damage along the distal edge, likely due to contact with the screw as well.The post shows damage on the uppermost corners indicating that the insert rotated beyond its usual range of motion and made contact with the femur in these areas.The posterior tabs are designed to slide under the edge of the baseplate rail.However, those on the returned insert exhibit bending damage that would be consistent with impaction of the insert while the tabs were above the edge of the baseplate rail.In addition, the anterior locking tabs are in near-perfect condition, pointing to the possibility that the anterior tabs were never engaged with the baseplate.In this condition, the retention screw would have been only partially engaged.The physical condition of the explanted component indicates that the insert was not implanted properly, leading to dissociation.A review of the device history records (dhr) for the foundation ps tibial insert revealed no non-conforming material reports (ncmr's) associated with the product.The incident ps tibial insert was one of five pieces in the lot released from manufacture on or about (b)(4) 2013, and having an expiration date of (b)(4) 2018.The dhr evidences that all critical dimensions and specifications were met when the product was released from djo surgical.Review of complaint history shows that this is the first complaint against this part/lot number.In the 360 part family there is a record of 4 other occurrences of dissociation between 2010 and 2014.There was no information reported that evidences a material, design, or manufacturing problem with the product.The root cause is likely related failure to properly engage the tibial insert with the baseplate leading to dissociation.This may be to improper surgical technique or debris on the baseplate.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
FOUNDATION POSTERIOR STABILIZED (PS) KNEE
Common Device Name
INSERT, POSTERIOR STABILIZED, SERIES 500, SIZE4 15MM CM
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6343217
Report Number1644408-2017-00092
Device Sequence Number1042306
Product Code JWH
UDI-Device Identifier00888912116473
UDI-Public(01)00888912116473
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K933539
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Model Number360-15-504
Device Catalogue Number360-15-504
Device Lot Number59603739
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/27/2017
Supplement Date Received by Manufacturer11/30/2017
Initial Report FDA Received Date02/20/2017
Supplement Report FDA Received Date12/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age67 YR